Document Detail


Methylprednisolone reduces postoperative nausea in total knee and hip arthroplasty.
MedLine Citation:
PMID:  21054459     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
WHAT IS KNOWN AND OBJECTIVE: Total knee and hip joint replacement has a high risk of postoperative nausea and vomiting (PONV), and steroid cover is used for cases associated with autoimmune diseases. Our aim is to evaluate the antiemetic efficacy of methylprednisolone as steroid cover in patients undergoing the surgery.
METHODS: A prospective cohort study design was used. Sixty-eight patients, aged between 20 and 80 years, were scheduled for a standardized general anaesthetic technique. Patients who were given methylprednisolone were assigned as the steroid cover group, and those who were not given methylprednisolone formed the non-steroid cover group. PONV were assessment by direct questioning or spontaneous complaints by patients 1 week after surgery. Postoperative pain was evaluated using Visual Analog Scale (VAS) 1 and 3 days after surgery.
RESULTS AND DISCUSSION: The incidence of nausea in the steroid cover group was significantly less than that in the non-steroid cover group (adjusted odds ratio, 0·17, P = 0·021), but there was no significant difference in vomiting between the two groups. Postoperative pain VAS score was not significantly different between groups.
WHAT IS NEW AND CONCLUSION: In total knee and hip arthroplasty, methylprednisolone is effective in preventing postoperative nausea; however, higher doses of methylprednisolone may be needed to prevent vomiting.
Authors:
Y Miyagawa; M Ejiri; T Kuzuya; T Osada; N Ishiguro; K Yamada
Related Documents :
17909829 - Microdebrider-assisted partial tonsillectomy: short- and long-term outcomes.
11772799 - Cisapride does not prevent postoperative vomiting in children.
10342479 - Pediatric patients experiencing postoperative nausea and vomiting after burn reconstruc...
23996969 - Influence of a paclitaxel coated balloon in combination with a bare metal stent on rest...
15126749 - Middle ear pressure changes after nitrous oxide anesthesia and its effect on postoperat...
24402149 - Evidence of an increased incidence of day 3 parasitaemia in suriname: an indicator of t...
23968939 - Effectiveness of bont a in parkinson's disease upper limb tremor management.
22116799 - Macrolide antibiotics and survival in patients with acute lung injury.
12699099 - Stapled haemorrhoidectomy compared with milligan-morgan excision for the treatment of p...
Publication Detail:
Type:  Journal Article    
Journal Detail:
Title:  Journal of clinical pharmacy and therapeutics     Volume:  35     ISSN:  1365-2710     ISO Abbreviation:  J Clin Pharm Ther     Publication Date:  2010 Dec 
Date Detail:
Created Date:  2010-11-08     Completed Date:  2011-05-17     Revised Date:  2012-09-10    
Medline Journal Info:
Nlm Unique ID:  8704308     Medline TA:  J Clin Pharm Ther     Country:  England    
Other Details:
Languages:  eng     Pagination:  679-84     Citation Subset:  IM    
Copyright Information:
© 2010 Blackwell Publishing Ltd.
Affiliation:
Department of Hospital Pharmacy, Nagoya University Hospital, Showa-ku, Nagoya, Japan. y-miyaga@med.nagoya-u.ac.jp
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adult
Aged
Aged, 80 and over
Antiemetics / therapeutic use*
Arthroplasty, Replacement, Hip*
Arthroplasty, Replacement, Knee*
Female
Humans
Male
Methylprednisolone / therapeutic use*
Metoclopramide / therapeutic use
Middle Aged
Pain Measurement
Pain, Postoperative / drug therapy
Postoperative Nausea and Vomiting / drug therapy*
Vomiting / drug therapy*
Young Adult
Chemical
Reg. No./Substance:
0/Antiemetics; 364-62-5/Metoclopramide; 83-43-2/Methylprednisolone

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Public perceptions of the role of Australian pharmacists in cardiovascular disease.
Next Document:  Serum sialic acid changes in type 2 diabetic patients on metformin or rosiglitazone treatment.